What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 19, 9:57 AM EST, 57 minutes earlier.
Area forecast discussion, May 19, 9:57 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1057 AM EDT Sun May 19 2019
.SYNOPSIS...
Very warm and humid conditions today will support a few rounds of
showers and thunderstorms this afternoon and tonight. A few storms
may become severe, especially from the Genesee Valley to points
southeast of Lake Ontario this afternoon. A cold front will cross the
area Monday with a few more scattered showers. Much cooler and drier
air will move into the region Tuesday and Wednesday as high pressure
builds into the Great Lakes.
&&
.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery showing an area of agitated cumulus moving
into Western NY late this morning, and radar imagery shows a few
isolated showers starting to pop. This area of cumulus is being
focused by a subtle mid level shortwave moving along the northwest
periphery of the upper level ridge, and will be the main focus for
the initial round of deep moist convection from midday through the
afternoon. Expect showers and storms to develop more robustly by
noon-1pm across Western NY as diurnal instability continues to
develop. This cluster of showers and storms will then move east
across the Genesee Valley and western Finger Lakes during the early
to mid afternoon, reaching points southeast of Lake Ontario by mid
to late afternoon. A few additional storms may develop on the
resultant composite outflow boundary from the western Southern Tier
into the Finger Lakes and Central NY during the late afternoon and
early evening.
Another round of showers and a few thunderstorms will arrive early
this evening across Western NY along a pre-frontal trough. These
showers and a few scattered storms will then move east across the
area overnight, with rain tapering off from west to east behind the
pre-frontal trough.
This first round of convection is most likely to be severe from
early afternoon through early evening. Temperatures in the low to
mid 80s inland from the lakes and surface dewpoints in the mid 60s
will contribute to moderate instability, with SBCAPE around
2000J/kg. Deep layer shear will improve to 35-40 knots in the 0-6km
layer, sufficient for upscale growth into clusters and possibly
bowing segments. The presence of lake breeze boundaries will also
aid in focusing and enhancing thunderstorms which develop,
especially just inland from the southeast corner of Lake Ontario.
The main severe weather risk will be damaging winds, with fairly dry
mid levels supporting DCAPE of around 750J/kg with attendant risk of
downbursts. The stronger cores may also produce large hail as well.
The second round of convection that arrives this evening along the
pre-frontal trough is less likely to be severe. The timing is fairly
late in the diurnal cycle, and this line will be crossing the
expanding stable lake shadow over and northeast of Lake Erie, which
will likely weaken convection.
Monday the mid level trough will move east across the eastern Great
Lakes, with a surface cold front moving east across the area. The
majority of the better moisture and convergence will be found along
the pre-frontal trough tonight, with much less in the way of deep
moisture and forcing for the actual cold front to work with.
Nonetheless, the cold front will produce a few scattered showers as
it crosses the area from morning through early to mid afternoon.
Enough instability may develop across Central NY and east of Lake
Ontario to support a few thunderstorms during the early to mid
afternoon. Western NY will dry out during the afternoon behind the
cold front, with clearing and drying aided by an expansive lake
shadow developing northeast of Lake Erie.
It will become quite windy Monday along and behind the cold front
given the favorable low track across southern Quebec, and a 50+ knot
low level jet lingering behind the cold front. Expect gusts of at
least 40 mph, with the strongest winds northeast of Lake Erie. If
enough sunshine develops prior to the stronger winds aloft moving
out, wind gusts may reach advisory criteria in some areas.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The front will move through the region by Monday evening. A
shortwave trough will track across the region Monday night while
high pressure moves in from the Great Lakes. Low to mid level
moisture will be trapped under a strengthening subsidence
inversion making for a cloudy night. Low temperatures will fall
into the low to mid 40's overnight.
High pressure will continue to build into the region Tuesday and
Tuesday night. Moisture will depart the region by Tuesday afternoon
making for a mostly sunny day. Cooler temperatures expected with
highs in the upper 50s to low 60s. Radiational cooling will likely
occur Tuesday night as the center of the high moves overhead. Fog
development is possible especially in valley locations. Patchy frost
is also possible across the North Country.
High pressure will move east but be in control on Wednesday. Another
dry and sunny day is expected with highs in the low to mid 60's.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Ridging will develop over the southeast U.S. through the Long Term
period. A deepening trough over the west coast and intermountain
west will initiate active weather over the western half of the
country. Active weather from the western trough will trek northeast
over the ridge resulting in mostly weak waves of low pressure to
pass over/near the western and north central NY area for most of
this period. Showery conditions are expected late Wednesday through
Saturday morning.
Temperatures will warm from the low to mid 60s on Wednesday to the
upper 60s and 70s for the rest of this period through the weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Scattered to numerous showers and thunderstorms will develop from
midday through afternoon, with the best coverage focusing from the
Genesee Valley to points east and southeast of Lake Ontario after
18Z. A few of these storms may become severe, with gusty winds and
hail. A second area of showers and a few scattered thunderstorms
will cross the area this evening through the early overnight, with
this convection likely to be weaker. CIGS/VSBY will remain VFR most
of the time this afternoon through the first half of tonight, with
any lower restrictions brief and local in thunderstorms.
A period of MVFR CIGS is likely late tonight through Monday morning
as low level moisture moves into the eastern Great Lakes along a
cold front. This cold front will produce a few scattered showers
Monday. It will become quite windy Monday, with gusts of over 35
knots from late morning through the afternoon, especially northeast
of Lake Erie.
Outlook...
Tuesday and Wednesday...Mainly VFR.
Thursday and Friday...Mainly VFR with a chance of showers and
thunderstorms.
&&
.MARINE...
A few scattered thunderstorms will develop this afternoon and the
first half of tonight. The most widespread thunderstorms will impact
land areas where more instability will develop, but a few storms
along the shorelines may produce locally gusty winds.
Low pressure will then move across southern Ontario and Quebec late
tonight and Monday, with a trailing cold front crossing the eastern
Great Lakes Monday. Southwest winds will increase as the low passes
by to our north, likely producing southwest-west winds of 20-25
knots and Small Craft conditions on Lakes Erie and Ontario. The
moderate winds will last into Monday night and early Tuesday before
diminishing by Tuesday as high pressure builds into the Great Lakes.
&&
.TIDES/COASTAL FLOODING...
A cold front will move across the eastern Great Lakes Monday as
low pressure moves east across Ontario and Quebec. Southwest
winds will increase around midday Monday across Lake Ontario,
then become more westerly during the afternoon and evening
following the cold frontal passage. The increase in westerly
winds will bring higher waves on Lake Ontario, combining with
very high lake levels to bring an increased risk of lakeshore
flooding on the east half of Lake Ontario.
For Monroe, Orleans, and Niagara counties, the westerly winds
will be shore parallel Monday and early Monday night, which
will likely not increase lakeshore flooding and erosion as much
as the eastern portion of the lake.
Winds may become more northwest late Monday night and Tuesday.
Model guidance shows some variation on wind speeds and
directions by Tuesday. The GFS is strongest and also most
northwest, and would bring lakeshore flood potential to the
entire south shore of the lake. The NAM and GEM are weaker and
more westerly, and would keep winds and wave action below the
criteria for an increase in lakeshore flooding. Given the
uncertainty, will continue to mention this period in the HWO for
now.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Monday morning through Tuesday
morning for NYZ007.
Lakeshore Flood Watch from Monday afternoon through Tuesday
morning for NYZ004>006.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Hitchcock
MARINE...Hitchcock
TIDES/COASTAL FLOODING...Hitchcock/HSKHazardous weather outlook, May 19, 4:31 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
531 AM EDT Sun May 19 2019
NYZ008-010>014-019>021-085-200945-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
531 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into tonight. A
few of these storms may be severe with damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-200945-
Niagara-Orleans-Monroe-
531 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into tonight. A
few of these storms may be severe with damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Northwest winds will develop on Lake Ontario late Monday night and
Tuesday. There remains some uncertainty with how strong the winds
will be. If stronger winds develop, there will be an increased risk
of lakeshore flooding from higher wave action along the south shore
of Lake Ontario.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-200945-
Wayne-Northern Cayuga-Oswego-
531 AM EDT Sun May 19 2019
...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into tonight. A
few of these storms may be severe with damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-200945-
Jefferson-
531 AM EDT Sun May 19 2019
...LAKESHORE FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into tonight. An
isolated storm may be severe with damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
531 AM EDT Sun May 19 2019
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 19, 10:30 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1130 AM EDT Sun May 19 2019
NYZ002-003-011-191615-
Orleans-Genesee-Monroe-
1130 AM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT ORLEANS...WESTERN MONROE AND
NORTHERN GENESEE COUNTIES...
At 1129 AM EDT, a strong thunderstorm was located near Oakfield, or 9
miles south of Medina, moving northeast at 35 mph.
Winds in excess of 40 mph and small hail are possible with this
storm.
Locations impacted include...
Rochester, Greece, Chili, Batavia, Brockport, Albion, Hilton,
Brighton, Hamlin Beach State Park, Gates-North Gates, Le Roy,
Spencerport, Byron, Churchville, Oakfield, Holley, Kent, Riga,
Clarendon and Gaines.
This includes Interstate 90 between exits 48 and 47.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4309 7846 4312 7846 4340 7815 4333 7765
4308 7764 4298 7789 4299 7791 4298 7791
4293 7804
TIME...MOT...LOC 1529Z 226DEG 29KT 4309 7833
Hitchcock